Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 39, NWS Paducah, KY

July 14, 2023Hamilton County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 14, 2023, 8:29 PM CDT for Hamilton County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 8:29 PM CDT (01:29 UTC)
Expired
Jul 15, 2023, 2:30 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Hamilton County, IL

The radar

The Evansville,IN radar (KVWX), 78 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:30 PM CDTFLASH FLOOD6 Nw Broughton, ILFamily rescued from high water in south Hamilton County. More widespread water over roadways.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1130 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

995 
WGUS53 KPAH 150129
FFWPAH
ILC065-150730-
/O.NEW.KPAH.FF.W.0039.230715T0129Z-230715T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
829 PM CDT Fri Jul 14 2023

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southern Hamilton County in south central Illinois...

* Until 230 AM CDT Saturday.

* At 829 PM CDT, A very slow moving thunderstorm has produced 
  between 2 and 3 inches of rain in an hour between McLeansboro and 
  Broughton. Additional heavy rain is possible and flash flooding 
  may begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mcleansboro and Broughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3792 8866 3805 8868 3809 8853 3806 8838
      3792 8839

FLASH FLOOD...RADAR INDICATED

$$

JGG
1 follow-up statement
302 
WGUS73 KPAH 150223
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
923 PM CDT Fri Jul 14 2023

ILC065-150730-
/O.CON.KPAH.FF.W.0039.000000T0000Z-230715T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton IL-
923 PM CDT Fri Jul 14 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT SATURDAY 
FOR SOUTHERN HAMILTON COUNTY...

At 923 PM CDT, Radar continues to indicate heavy rain over much of 
southern Hamilton County. 3 to 4 inches of rain have fallen near the 
Dale community since 730 pm. Storms continue in the area and 
additional heavy rain will increase the flood threat.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mcleansboro, Dale and Broughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3792 8866 3805 8868 3809 8853 3806 8838
      3792 8839

FLASH FLOOD...RADAR INDICATED

$$

JGG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:25 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 14, 6:25 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
625 PM CDT Fri Jul 14 2023

.UPDATE...
Issued at 624 PM CDT Fri Jul 14 2023

Local thunderstorms will probably decrease in coverage/intensity
through early evening. Watching a complex over KS/MO. It has a lot
of rain-cooled air to work through but could maintain some
intensity as it moves into SEMO in the 10p-12a range tonight.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 305 PM CDT Fri Jul 14 2023

The main concerns in the short-term portion of the forecast will be
the potential for showers and thunderstorms through Saturday evening
with continued hot and humid conditions. Overall confidence in
convective timing and placement

Tonight through Saturday: A strong shortwave associated with ongoing
convection over central into eastern Kansas this afternoon, is
progged to shift east and southeastward overnight. This would bring
the decaying remnants to the Quad State very late tonight into early
Saturday morning. Most of the hi-res guidance diminishes the storms
as they progress eastward, so confidence in the overall coverage and
intensity is low. If it does hold together, a few stronger storms
could work into western portions of the area later tonight,
especially after midnight. Any showers/storms associated with this
feature should push east of the area by mid morning. A weak frontal
boundary will also pass through the area through early afternoon,
which may help to focus additional showers or storms. Shear and
instability look to be fairly weak, so not expecting much storm
organization for Saturday. Highs will be in the 80s for most
locations with overnight lows in the 70s.

After the frontal boundary passes through the area expect slightly
less humid air to arrive Saturday night into Sunday (it will still
be hot) while northwest flow lingers aloft. HRRR smoke products also
bring smoke from Canadian wildfires south through a good portion of
the area late Saturday night through Sunday; therefore, have added
haze to the forecast and issued an Air Quality Alert for southwest
Indiana. Again, that alert is for Sunday. Highs are expected to be
in the low to mid 90s. Overnight lows will be in the upper 60s to
around 70.

.LONG TERM...(Monday through Friday)
Issued at 305 PM CDT Fri Jul 14 2023

Northwest flow will linger through the first part of the work week;
however, brief ridging is expected to arrive for Wednesday into
Thursday. A couple shortwaves are expected to brush through the
northern portions of the Quad State area, which will give additional
chances of scattered showers and thunderstorms. Again, timing and
placement of these waves are difficult at best to pin down this
early. At this point have kept mainly an afternoon/evening mention
in the forecast during peak heating. Heavy rain and a few strong to
severe thunderstorms will be possible with increased shear and
instability with each wave that passes through the area. The
increased ridging across the area Wednesday into Thursday will allow
temperatures to soar! Highs are expected to be in the upper 80s and
low 90s for Monday and Tuesday before warming into the upper 90s to
around 100 degrees for Wednesday into Thursday. Heat Index values
will likely warm to near 110 degrees or so for Wednesday into
Thursday and much of the area will likely need a Heat Advisory at a
minimum. A few thunderstorms will be possible across the north,
but overall coverage may be limited due to the warmer air aloft.

&&

.AVIATION...
Issued at 624 PM CDT Fri Jul 14 2023

Thunderstorms should gradually diminish in intensity in the
EVV/OWB/MVN area through the next hour, persisting slightly longer
north of CGI. Another complex of storms may arrive in the 03-06z
timeframe across SEMO possibly moving into the rest of the area
later in the overnight. A westerly wind shift is expected early
Saturday morning. Some patchy fog or low cigs are possible around
daybreak but a prevailing VFR sky appears likely through much of
the rest of the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...JGG
SHORT TERM...KC
LONG TERM...KC
AVIATION...JGG
Hazardous weather outlook, Jul 14, 3:26 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 PM CDT Fri Jul 14 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 PM CDT Fri Jul 14 2023 /426 PM EDT Fri Jul 14 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible through this evening
before more widespread storms arrive throughout the region
overnight. Any stray storm may produce damaging winds or hail this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms is forecast Saturday, mainly over
eastern portions of the region. Locally heavy downpours and
lightning will be the primary concerns.

Smoke from Canadian wildfires will lead to poor air quality late
Saturday night through Sunday. See the latest Air Quality Alert
for details.

A chance of thunderstorms is forecast for all or a portion of the
region Sunday night through Thursday. Locally heavy rainfall and
lightning will be the primary concerns; although, a few strong to
severe storms will also be possible.

As temperatures soar into the upper 90s over the Quad State area
Wednesday and Thursday, heat indices will top out in the 105 to
110 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be completely ruled out over southeast
Missouri through tonight.

In the hours before

Special weather statement, Jul 14, 6:11 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
611 PM CDT Fri Jul 14 2023

ILZ084-088-MOZ076-087-142345-
Jackson IL-Union IL-Cape Girardeau MO-Perry MO-
611 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northwestern Union,
Jackson, eastern Perry and northeastern Cape Girardeau Counties
through 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
the Mississippi River from 5 miles east of Perryville to 5 miles
north of Cape Girardeau, drifting northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Altenburg and Grand Tower.

This includes Interstate 55 near Mile Marker 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 8915 3760 8915 3736 8952 3775 8992
      3785 8977 3785 8974 3780 8968 3782 8968
      3783 8967 3786 8966 3795 8960
TIME...MOT...LOC 2309Z 234DEG 6KT 3757 8960

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

York
Special weather statement, Jul 14, 6:47 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
647 PM CDT Fri Jul 14 2023

ILZ084-088-MOZ076-087-150030-
Jackson IL-Union IL-Cape Girardeau MO-Perry MO-
647 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northwestern Union,
Jackson, eastern Perry and northeastern Cape Girardeau Counties
through 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
the Mississippi River from 8 miles northeast of Perryville to 8
miles northeast of Jackson, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

The storms will remain over mainly rural areas of northwestern Union
County, as well as the following locations... Gorham, Pocahontas,
Murphysboro, Makanda, Campbell Hill, and Alto Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 8915 3760 8915 3760 8922 3739 8953
      3765 8979 3786 8980 3785 8979 3785 8974
      3780 8968 3782 8968 3783 8966 3786 8966
      3795 8960
TIME...MOT...LOC 2344Z 187DEG 8KT 3772 8967

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

York
Special weather statement, Jul 14, 7:15 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
715 PM CDT Fri Jul 14 2023

ILZ082-083-150100-
White IL-Hamilton IL-
715 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern White
and southern Hamilton Counties through 800 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mcleansboro. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern White
and southern Hamilton Counties, including the following locations...
Broughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 8860 3814 8838 3791 8833 3792 8867
TIME...MOT...LOC 0015Z 002DEG 4KT 3807 8850

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

York
Local storm report, Jul 14, 7:57 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
757 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     5 N Robards             37.74N 87.53W
07/14/2023                   Henderson          KY   Emergency Mngr

            3 trees down on houses and one tree down on
            a car.

&&

JGG
Special weather statement, Jul 14, 7:57 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
757 PM CDT Fri Jul 14 2023

ILZ081-082-150145-
Franklin IL-Hamilton IL-
757 PM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of Hamilton and Franklin
Counties through 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from 6 miles southeast of
Mcleansboro to near Valier. These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benton, Mcleansboro, Rend Lake Area, Sesser, Valier, and Broughton.

This includes Interstate 57 in Illinois between Mile Markers 70 and
80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3802 8837 3791 8840 3791 8871 3786 8871
      3786 8915 3795 8915 3795 8918 3797 8915
      3804 8914 3806 8912 3810 8912 3810 8914
      3812 8913 3813 8880 3812 8870 3814 8837
TIME...MOT...LOC 0055Z 032DEG 4KT 3801 8848 3804 8909

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

York
Local storm report, Jul 14, 8:23 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
823 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     Tstm Wnd Dmg     3 SSE Mcleansboro       38.04N 88.52W
07/14/2023                   Hamilton           IL   Law Enforcement

            Limbs down on power lines. 2 trees down on a
            house in southeast McLeansboro.

&&

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:15 PM CDTSpecial Weather StatementPAHHamilton45 min
Jul 14, 7:57 PM CDTSpecial Weather StatementPAHFranklin, Hamilton48 min
Jul 14, 8:04 PM CDTSevere Thunderstorm WarningPAHHamilton26 min
Jul 14, 8:27 PM CDTSevere Thunderstorm WarningPAHHamilton, Saline, White33 min
Jul 14, 8:59 PM CDTSpecial Weather StatementPAHSaline46 min
Jul 14, 9:36 PM CDTFlash Flood Warning Considerable damage threatPAHHamilton9 hr
Jul 14, 9:42 PM CDTSpecial Weather StatementPAHFranklin48 min
Jul 14, 9:48 PM CDTFlash Flood WarningPAHFranklin6 hr
Jul 15, 12:31 PM CDTSpecial Weather StatementPAHHardin, Massac44 min

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.